Arkansas, 2024

Tornadoes and Damaging Wind in Arkansas, July 8, 2024

July 8, 2024 · NWS SHV · 7 events in 4 counties and zones

Tropical Storm Beryl briefly strengthened into a Category 1 hurricane with 80 mph winds as it made landfall along the Southeast Texas coast near Matagorda Bay during the early morning hours of July 8th, and tracked north-northeast across East Texas and into Southwest Arkansas during the afternoon and evening hours. While Beryl weakened into a tropical storm over portions of Deep East Texas by…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Tropical Storm Beryl briefly strengthened into a Category 1 hurricane with 80 mph winds as it made landfall along the Southeast Texas coast near Matagorda Bay during the early morning hours of July 8th, and tracked north-northeast across East Texas and into Southwest Arkansas during the afternoon and evening hours. While Beryl weakened into a tropical storm over portions of Deep East Texas by mid-afternoon, very strong wind shear and helicity existed near and east of the center, contributing to the largest tornado outbreak in NWS Shreveport history, as well as with any landfalling tropical system. A total of 43 tornadoes were confirmed through NWS surveys across East Texas, North Louisiana, and Southwest Arkansas, before Beryl weakened into a depression by late afternoon over East Texas. As a part of this outbreak, six tornadoes touched down across portions of Southwest Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 8, 1:27 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 8, 1:27 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
227 PM CDT Mon Jul 8 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday Night)
Issued at 210 PM CDT Mon Jul 8 2024

Rest of today: Tropical Storm Beryl continues to push through our
region this afternoon. This storm has produced a large amount of
tornado warnings and confirmed tornadoes across much of east Texas
and central Louisiana already in the outer bands. Not anticipating
any of this letting up anytime soon and a Tornado Watch remains in
effect for much of the area through 10:00 PM tonight. In addition
to the tornado warnings, we also have a Flash Flooding potential
across the area as rainfall amounts up to 4-5 inches will be
possible.

Heading into this evening and overnight, we will continue to see
moderate to heavy rainfall along with strong thunderstorms and
gusty winds. Towards Tuesday morning we should see most of the
rain starting to move northeast and out of the area as the
remnants of Beryl push out of our region. Overnight temperatures
will range from the mid 60s to lower 70s across the area. Skies
will start to clear out on Tuesday in the wake of Beryl.
Temperatures will remain somewhat on the cooler side, with highs
ranging from the lower to upper 80s across the region. With
everything going on and some uncertainty with any wrap around
moisture, we are leaving the Flood Watch in place through early
Tuesday afternoon although there is a good chance that we could
let it expire early as the system exits the area. /33/

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 210 PM CDT Mon Jul 8 2024

All eyes are highly focused on the short term portion of the
forecast. As such, will make the long term discussion fairly short
and sweet. Overall theme is that we will see increasing
temperatures through the rest of this week, into the weekend, and
even into next week as high pressure builds in the from the west.
Most of our precipitation chances will be confined to our southern
zones through the rest of the week with some uncertainty heading
into the weekend but overall QPF amounts will be on the low end
following Beryl. /33/

&&

.AVIATION...
(18Z TAFS)
Issued at 109 PM CDT Mon Jul 8 2024

Tropical Storm Beryl will move northeast across the ArkLaTex
region and into Central Arkansas through the period. All TAF sites
will eventually be affected by heavy rainfall and strong winds.
Low-level wind shear can also be expected. Sustained wind speeds
in excess of 35 kts with gusts in excess of 50 kts can be expected
just north and east of the center of Beryl. The strongest winds
will likely affect KLFK, KGGG, KSHV, and KELD. Strong convection
including tornadoes will be likely until the center of Beryl
passes to the north and northeast. Occasional IFR/LIFR flight
conditions should be anticipated. Conditions will improve from
southwest to northeast as Beryl moves away.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  87  71  93 /  90  20  10  10
MLU  73  86  69  92 /  80  20  10  10
DEQ  66  85  64  91 / 100  40  10   0
TXK  70  87  68  92 / 100  40  10  10
ELD  69  82  65  91 / 100  40  10  10
TYR  69  88  70  92 / 100  10   0   0
GGG  69  87  69  92 / 100  10   0   0
LFK  70  88  70  92 /  50  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Tuesday afternoon for ARZ050-051-059>061-070-
     071.

     Wind Advisory until 1 AM CDT Tuesday for ARZ050-051-059>061-
     070>073.

LA...Flood Watch through Tuesday afternoon for LAZ001-002-010.

     Wind Advisory until 1 AM CDT Tuesday for LAZ001>006-010>013-017-
     018.

OK...Flood Watch through Tuesday afternoon for OKZ077.

     Wind Advisory until 1 AM CDT Tuesday for OKZ077.

TX...Flood Watch through Tuesday afternoon for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

     Wind Advisory until 1 AM CDT Tuesday for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

SHORT TERM...33
LONG TERM....33
AVIATION...09
Hazardous weather outlook, Jul 8, 9:25 AM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1025 AM CDT Mon Jul 8 2024

ARZ059>061-070-071-LAZ001-002-010-TXZ097-111-112-125-126-136>138-
149>153-165>167-091530-
Little River-Hempstead-Nevada-Miller-Lafayette-Caddo-Bossier-De Soto-
Bowie-Morris-Cass-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-Sabine-
1025 AM CDT Mon Jul 8 2024

...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT TUESDAY...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
...TORNADO WATCH 514 IN EFFECT UNTIL 10 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Arkansas, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.
   Wind Advisory.

Widespread rainfall is expected today as a tropical cyclone moves
across the region. Rainfall totals of 3 to 6 inches will be
possible. Additionally, wind speed values around 35 mph with higher
gusts can be expected. As the tropical cyclone moves into the
ArkLaTex later today, there is a chance for severe weather with
tornadoes being the main threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

The Flood Watch remains in effect through Tuesday afternoon as
widespread rain with embedded thunderstorms continue across the
region.

As Beryl exits the region, conditions will improve from Tuesday
onward with a chance for scattered afternoon showers and
thunderstorms each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ050-051-OKZ077-TXZ096-108>110-124-091530-
Sevier-Howard-McCurtain-Red River-Franklin-Titus-Camp-Wood-
1025 AM CDT Mon Jul 8 2024

...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT TUESDAY...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

This Hazardous Weather Outlook is for southwest Arkansas, southeast
Oklahoma and northeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

Widespread rainfall is expected today as a tropical cyclone moves
across the region. Rainfall totals of 3 to 6 inches will be
possible. Additionally, wind speed values around 35 mph with higher
gusts can be expected. As the tropical cyclone moves into the
ArkLaTex later today, there is a chance for severe weather with
tornadoes being the main threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

The Flood Watch remains in effect through Tuesday afternoon as
widespread rain with embedded thunderstorms continue across the
region.

As Beryl exits the region, conditions will improve from Tuesday
onward with a chance for scattered afternoon showers and
thunderstorms each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ019-020-091530-
Winn-Grant-
1025 AM CDT Mon Jul 8 2024

...TORNADO WATCH 514 IN EFFECT UNTIL 10 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for north central Louisiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Widespread rain with embedded thunderstorms expected today as the
tropical cyclone moves across the region. Rainfall totals of up to
an inch will be possible. However, a larger severe weather threat is
expected this afternoon with isolated tornadoes being the main
threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

As Beryl exits the region, conditions will improve from Tuesday
onward with a chance for scattered afternoon showers and
thunderstorms each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ014-021-022-091530-
Ouachita-Caldwell-La Salle-
1025 AM CDT Mon Jul 8 2024

This Hazardous Weather Outlook is for north central Louisiana.

.DAY ONE...Today and tonight.

Widespread rain with embedded thunderstorms expected today as the
tropical cyclone moves across the region.  Rainfall totals of up to
an inch will be possible. However, a larger severe weather threat is
expected this afternoon with isolated tornadoes being the main
threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

As Beryl exits the region, conditions will improve from Tuesday
onward with a chance for scattered afternoon showers and
thunderstorms each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ072-073-LAZ003>006-011>013-017-018-091530-
Columbia-Union-Webster-Claiborne-Lincoln-Red River-Bienville-Jackson-
Sabine-Natchitoches-
1025 AM CDT Mon Jul 8 2024

...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT TUESDAY...
...TORNADO WATCH 514 IN EFFECT UNTIL 10 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana and northwest Louisiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Wind Advisory.

As tropical cyclone Beryl moves across the region, wind speeds will
increase areawide. Wind speed values of up to 25 mph with higher
gusts can be expected today. Additionally, there is a heightened
chance for severe weather with tornadoes being the main threat this
afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

As Beryl exits the region, conditions will improve from Tuesday
onward with a chance for scattered afternoon showers and
thunderstorms each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 8, 10:49 AM CST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1149 AM CDT Mon Jul 8 2024

TXZ152-165>167-081745-
Sabine TX-Angelina TX-Nacogdoches TX-San Augustine TX-
1149 AM CDT Mon Jul 8 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN NACOGDOCHES...
EASTERN ANGELINA...SAN AUGUSTINE AND SOUTHWESTERN SABINE COUNTIES
THROUGH 1245 PM CDT...

At 1149 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Etoile to near Harrisburg. Movement was
north at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pineland, Melrose, Macune, Etoile, Woden, Martinsville, Chireno,
Broaddus, Bronson, McElroy, Denning, and Chinaquapin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for eastern
Texas.

&&

LAT...LON 3148 9474 3165 9439 3165 9437 3117 9371
      3116 9391 3114 9404 3111 9406 3108 9424
TIME...MOT...LOC 1649Z 200DEG 45KT 3140 9449 3104 9385

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

50
Local storm report, Jul 8, 1:30 PM CST, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
230 PM CDT Mon Jul 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Tornado          Timpson                 31.91N 94.40W
07/08/2024                   Shelby             TX   Emergency Mngr

            Possible tornado damage. Several buildings
            damaged in Timpson, including City Hall.
            Roof removed from City Hall. Several trees
            down, and 2 cars thrown at the intersection
            of Hwy 59 and 84.

&&

88
Local storm report, Jul 8, 1:39 PM CST, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
239 PM CDT Mon Jul 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     Non-Tstm Wnd Gst 1 ENE Burke             31.23N 94.75W
07/08/2024  M54 MPH          Angelina           TX   ASOS

            ASOS station KLFK Lufkin Angelina Airport.

&&

09
Local storm report, Jul 8, 1:47 PM CST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
247 PM CDT Mon Jul 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     Non-Tstm Wnd Gst 1 ENE Burke             31.23N 94.75W
07/08/2024  M63 MPH          Angelina           TX   ASOS

            ASOS station KLFK Lufkin Angelina Airport.

&&

09
Local storm report, Jul 8, 2:28 PM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
328 PM CDT Mon Jul 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     Tornado          3 SSE Powhatan          31.84N 93.17W
07/08/2024                   Natchitoches       LA   Trained Spotter

            Video of a tornado sent via social media.

&&

09
Local storm report, Jul 8, 2:37 PM CST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
337 PM CDT Mon Jul 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Tornado          12 S Haughton           32.36N 93.51W
07/08/2024                   Bossier            LA   Public

            Video of a tornado near Elm Grove sent via
            social media. Time and position estimated
            from TDS via radar.

&&

09

The radar

The Shreveport radar (KSHV), 63 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Lafayette

When
July 8, 3:05 PM CST to 3:16 PM CST
Where
Lafayette County, 3.76 mi SSE of Canale to 1.35 mi ENE of Pleasant Vly
Rating
EF1
Path length
5.95 mi
Path width
300 yd
Property damage
$55,000
Reported by
Emergency Manager
Coordinates
33.019, -93.797

This is a continuation of the Northern Bossier Parish tornado. This EF-1 tornado, with maximum estimated winds near 105 mph, tracked north into extreme Southwest Lafayette County just east of County Road 1, where it remained over mainly open farmland before damaging 6 power poles just south of the intersection of County Road 1 and Lafayette 47. Two of these power poles were snapped, which resulted in the 105 mph estimated maximum wind rating, before the tornado crossed Lafayette 47 across a corn field where it laid out a 50 yard wide section of corn. Pictures and video were taken of the tornado over open farmland before lifting about 300 yards southwest of a farm along Highway 160 west of Gin City. This same storm was part of a multi-vortex tornado, with a second tornado having produced minor damage about 3/4 mile to the west along Lafayette 47.

Tornado, Lafayette

When
July 8, 3:11 PM CST to 3:16 PM CST
Where
Lafayette County, 0.61 mi ESE of Canale to 0.88 mi NE of Canale
Rating
EF0
Path length
0.98 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
33.066, -93.810

A brief EF-0 tornado with estimated maximum winds near 74 mph touched down in extreme Western Lafayette County Arkansas along Lafayette Road 47, downing some large tree limbs. This tornado was part of a multi-vortex tornado, that tracked north across some agricultural fields and lifted. An end point of damage could not be located in these fields, but a tornadic debris signature was evident of the NWS Shreveport Doppler radar, and dissipated between Lafayette Road 47 and Highway 160 east of County Road 57.

Tornado, Miller

When
July 8, 3:19 PM CST to 3:34 PM CST
Where
Miller County, 2.48 mi SE of Ft Lynn to 0.6 mi S of Boggy
Rating
EF1
Path length
5.44 mi
Path width
95 yd
Property damage
$300
Reported by
NWS Storm Survey
Coordinates
33.143, -93.852

An EF-1 tornado with estimated maximum winds near 95 mph touched down along the Red River just north of its confluence with the Sulphur River in Southeast Miller County south of County Road 12, and initially moved in a generally northerly direction along County Road 8. Most of the damage consisted of uprooted trees and downed limbs, but a metal barn near the tornado's start point sustained the loss of a few metal roof panels. The tornado then made a turn to the northwest and continued to snap trees as it crossed Miller County 9, Interstate 49, and Highway 71. The tornado tracked between Miller County 7 and Highway 71 just south of Fouke, snapping and uprooting additional trees. As the tornado began to occlude, it turned to the west and moved along Miller County 24 damaging additional trees before lifting just west of the intersection of Miller County 7 and 24.

Tornado, Miller

When
July 8, 3:45 PM CST to 3:49 PM CST
Where
Miller County, 2.67 mi S of Ferguson to 1.3 mi SW of Ferguson
Rating
EF1
Path length
2.06 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
33.291, -93.948

An EF-1 tornado with estimated maximum winds near 100 mph touched down along County Road 220 several miles northwest of Fouke and moved north just to the west of County Road 25. This tornado then shifted to the northwest and crossed County Road 219 before lifting along Miller County 20. The damage from this tornado consisted entirely of snapped trees and large downed limbs.

Tornado, Columbia

When
July 8, 3:52 PM CST to 3:59 PM CST
Where
Columbia County, 2.35 mi SSE of Plainfield to 1.12 mi WNW of Plainfield
Rating
EF1
Path length
3.17 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
33.018, -93.306

This is a continuation of the Northern Webster Parish tornado. This EF-1 tornado, with estimated maximum winds near 105 mph, tracked northwest across Highway 19 just south of the Plainfield community where several large limbs were snapped. As the tornado approached and crossed County Road 208 in the Western community, more substantial damage to trees were noted with many snapped and uprooted. The tornado then lifted along County Road 3 north of Western and northwest of Plainfield.

Thunderstorm Wind, Columbia

When
July 8, 4:03 PM CST to 4:09 PM CST
Where
Columbia County, 0.26 mi ENE of Philadelphia
Measured
76 kt (87 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.202, -93.316

A NWS Survey concluded that a large south to north swath of straight line wind damage occurred just west of the Macedonia and Philadelphia communities along County Road 82 W, County Road 12, County Road 84, County Road 15, and County Road 211. Numerous trees were uprooted with some snapped, with most falling to the northwest. Fortunately, no structural damage occurred.

Tornado, Nevada

When
July 8, 7:03 PM CST to 7:05 PM CST
Where
Nevada County, 2.58 mi S of Mendenhall to 2.15 mi S of Mendenhall
Rating
EF1
Path length
0.52 mi
Path width
50 yd
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
33.513, -93.114

This is a continuation of the Ouachita County tornado. Drone video indicated that this EF-1 tornado, with estimated maximum winds near 90 mph, tracked northwest into extreme Eastern Nevada County just south of County Road 332/County Road 25, and snapped/uprooted trees along its path, while also ripping the metal roof off of a barn just south of CR 25 just west of the Ouachita County line. The tornado then lifted just north of CR 25, but not before additional trees were snapped and minor roof damage occurred to a home.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyThe tornado archive for Arkansas, 2024Warnings in Arkansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195787, 1195765, 1195780, 1195770, 1195800, 1195806, 1195803.